Florida, 2016

Funnel Cloud in Florida, May 1, 2016

May 1, 2016 · NWS MLB · 1 event in 1 county or zone

A social media report indicated a funnel cloud formed in Palm City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A social media report indicated a funnel cloud formed in Palm City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 1, 8:40 AM EST, 4 hours 50 minutes earlier.

Area forecast discussion, May 1, 8:40 AM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
940 AM EDT SUN MAY 1 2016

.DISCUSSION...

HI PRES RIDGE BUILDING OVER THE W ATLC WILL BE THE DOMINANT WX
FEATURE FOR CENTRAL FL...GENERATING A STEADY S/SE FLOW THRU THE H100-
H70 LYR. MORNING RAOBS SHOW A DRY/STABLE AIRMASS OVERHEAD WITH PWAT
VALUES ARND 1.00" OVER THE CENTRAL PENINSULA...INCREASING TO 1.00"-
1.25" OVER S FL. MID LYR ANALYSIS REVEALS A WEAK H85-H50 VORT AXIS
BTWN THE I-4 AND I-10 CORRIDORS THANKS TO A WEAK SHORT WAVE OVER THE
NRN PENINSULA. UPR LVLS ARE EITHER NEUTRAL OR WEAKLY CONVERGENT DUE
TO A ZONAL JET PATTERN OVER THE GOMEX/DEEP SOUTH.

OVERALL TEMP PROFILE IS UNIMPRESSIVE. MID LVL CAPPING IN PLACE WITH
H85-H70 LAPSE RATES ARND 4.0C/KM ALONG THE TREASURE COAST...BTWN 5.0-
5.5C/KM N OF I-4. MID LVL THERMAL TROF ALONG OVER THE NRN PENINSULA
HAS PUSHED H50 TEMPS DOWN TO ARND -10C ALONG AND N OF I-4...
GENERATING H70-H50 LAPSE RATES BTWN 6.0-6.5C/KM. HOWEVER... THESE
ARE ABOUT AS STEEP AS THEY ARE GOING TO GET AS THE AXIS OF AN H50
THERMAL TROF IS EMBEDDED WITHIN A DEEP WRLY FLOW THAT WILL PUSH IT
OFFSHORE BY LATE AFTN.

SIMILAR TO SATURDAY...THE PREVAILING SE LOW/MID LVL FLOW WILL
PROMOTE THE FORMATION OF THE EAST COAST SEA BREEZE BY MIDDAY...BUT
IT WILL BE DIFFUSE AS IT PUSHES INLAND. PROSPECTS FOR ANY MEANINGFUL
MOISTURE ADVECTION ARE SLIM AS THE RAP40 ANALYSIS INDICATED UPSTREAM
H100-H70 MEAN RH VALUES AOB 60PCT...H85-H50 VALUES AOB 30PCT...TOO
DRY TO GENERATE MUCH MORE THAN A SCT-BKN STRATOCU DECK. MOS GUIDANCE
INDICATING SINGLE DIGIT POPS...2KM WRF/HRRR MODELS EQUALLY
PESSIMISTIC ON PRECIP CHANCES.

DIMINISHED CI DECK WILL ALLOW MAX TEMPS TO WARM TO ARND 90F OVER THE
INTERIOR...WHILE ONSHORE FLOW KEEPS TEMPS IN THE M80S ALONG THE
COAST.

&&

.AVIATION...THRU 02/12Z.
SFC WINDS: THRU 02/02Z...E/SE 9-14KTS WITH OCNL SFC G18-22KTS.
BTWN 02/02Z-02/05Z...BCMG S/SE 3-7KTS.

VSBYS/WX/CIGS: PREVAILING VFR ALL SITES...CIGS AOA FL120. BTWN
01/15Z-01/19Z...COASTAL SITES OCNL MVFR CIGS BTWN FL020-030.

&&

.MARINE...
MARGINAL CONDITIONS AS HI PRES RIDGE AXIS OVER THE W ATLC GENERATES
A GENTLE TO MODERATE E/SE BREEZE OVER THE LCL WATERS. SHORT PD WIND
CHOP ARND 3FT WITH DOMINANT PDS BLO 6SEC. SEAS INCREASING TO 4FT
OFFSHORE ARND SUNSET.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...BRAGAW
LONG TERM/IMPACT WX...VOLKMER
Hazardous weather outlook, May 1, 4:15 AM EST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
515 AM EDT SUN MAY 1 2016

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-012200-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
515 AM EDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.RIP CURRENT IMPACT...
SMALL BUT LONG PERIOD SWELLS WILL PRODUCE A MODERATE RISK FOR RIP
CURRENTS AT THE BEACHES OF EAST CENTRAL FLORIDA. CHECK WITH BEACH
PATROL FOR LOCAL CONDITIONS AND ONLY SWIM IN THE OCEAN NEAR A
LIFEGUARD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MOISTURE IS FORECAST TO GRADUALLY INCREASE EARLY THIS WEEK AND
BRING A GREATER CHANCE FOR LIGHTNING STORMS TUESDAY AND ESPECIALLY
WEDNESDAY. STRONG STORMS WILL BE POSSIBLE ON WEDNESDAY AS A COLD
FRONT SWEEPS ACROSS THE AREA...CAPABLE OF PRODUCING STRONG
DOWNBURST WINDS...FREQUENT LIGHTNING STRIKES AND VERY HEAVY
RAINFALL. NOTICEABLY COOLER AND DRIER WEATHER IS FORECAST THE
LATTER HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

KELLY

The radar

The Melbourne radar (KMLB), 111 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Martin

When
May 1, 1:30 PM EST
Where
Martin County, Palm City
Reported by
Social Media
Coordinates
27.170, -80.270

A social media post revealed that a funnel cloud was observed in Palm City. A photo confirmed the funnel cloud.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626460.